MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. LEVEL 1® ESOPHAGEAL STETHOSCOPE TEMPERATURE SENSOR; STETHOSCOPE, ESOPHAGEAL, WITH ELECTRICAL CONDUCTORS

SMITHS MEDICAL ASD, INC. LEVEL 1® ESOPHAGEAL STETHOSCOPE TEMPERATURE SENSOR; STETHOSCOPE, ESOPHAGEAL, WITH ELECTRICAL CONDUCTORS
Catalog Number ES400-18
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/18/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer has not returned the device to the manufacturer for device evaluation.If the device becomes available and is returned and evaluated, the manufacturer will file a follow-up report detailing the results of the evaluation.
 
Event or Problem Description
It was reported that a level 1® esophageal stethoscope temperature sensor migrated into the patient's stomach.The patient was undergoing a laparoscopic gastric sleeve surgery at the time of the event.While the doctor was stapling the stomach (as a part of the gastric sleeve surgery), the doctor stapled over the esophageal stethoscope temperature sensor; stapling the device into the patient's stomach.To correct this, the patient's surgery had to be converted to an "open" procedure, requiring a full opening of the patient's abdomen.The event itself was determined to be an operator error.It was reported that there were no further clinical consequences to the patient.

Brand Name
LEVEL 1® ESOPHAGEAL STETHOSCOPE TEMPERATURE SENSOR
Common Device Name
STETHOSCOPE, ESOPHAGEAL, WITH ELECTRICAL CONDUCTORS
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6563648
Report Number3012307300-2017-01047
Device Sequence Number13473193
Product Code BZT
UDI-Device Identifier10695085000327
UDI-Public10695085000327
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K854212
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberES400-18
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer04/07/2016
Initial Report FDA Received Date05/12/2017
Supplement Report FDA Received Date08/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR
Patient Weight118